Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Houston/Galveston, TX

May 28, 2017Houston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 28, 2017, 11:27 PM CDT for Houston County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 11:27 PM CDT (04:27 UTC)
Expired
May 29, 2017, 2:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Houston County, TX

The radar

The Ft Hood radar (KGRK), 189 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 1:00 AM CDTFLASH FLOODCrockett, TXFLASH FLOODING WAS STILL ONGOING ACROSS HOUSTON COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-175 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

036 
WGUS54 KHGX 290427
FFWHGX
TXC225-290730-
/O.NEW.KHGX.FF.W.0015.170529T0427Z-170529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1127 PM CDT SUN MAY 28 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Houston County in southeastern Texas...

* Until 230 AM CDT.

* At 1126 PM CDT, local law enforcement officials reported heavy 
  rain across the warned area. Many streets are closed due to high 
  water county-wide. 4 to 7 inches of rain have fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and
  Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3139 9496 3093 9562 3099 9568 3105 9563
      3108 9566 3109 9576 3112 9577 3116 9573
      3121 9575 3127 9573 3132 9566 3145 9571
      3146 9575 3147 9572 3150 9574 3154 9565

$$
11
1 follow-up statement
071 
WGUS74 KHGX 290550
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
1250 AM CDT MON MAY 29 2017

TXC225-290730-
/O.CON.KHGX.FF.W.0015.000000T0000Z-170529T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston TX-
1250 AM CDT MON MAY 29 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
HOUSTON COUNTY...

At 1249 AM CDT, local law enforcement reported flash flooding across 
Houston County. 4 to 7 inches of rain have fallen. Flash flooding is 
already occurring. Local law enforcement reports roads remain closed 
due to high water... but water appears to be receding. 

Some locations that will experience flooding include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and Weches. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
      3139 9496 3093 9562 3099 9568 3105 9563
      3108 9566 3109 9576 3112 9577 3116 9573
      3121 9575 3127 9573 3132 9566 3145 9571
      3146 9575 3147 9572 3150 9574 3154 9565

$$
11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:44 PM CDT, 43 minutes earlier.

Area forecast discussion, May 28, 10:44 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1044 PM CDT Sun May 28 2017

.UPDATE...
Currently showers and thunderstorms are draped across generally a
line from Colorado County over to Polk/Liberty Co line. The cold
front itself appears to still be hung up over FWDs area, with
the showers and storms pushing southeast through our area along an
outflow boundary. Pretty much all of the upcoming forecast depends
heavily on where these two boundaries end up heading into
tomorrow. For now, the severe threat seems to be diminishing and
transitioning into more of a heavy rainfall event. We've already
had many reports of road closures up in Crockett due to high
water, and the KSHV radar has estimated around 4 to 7 inches of
rain up in Houston County over the course of the evening, starting
around 4-5 PM. Luckily it seems that the current line of storms
has slightly picked up in speed, and as long as it keeps moving
the flooding threat should be limited to nuisance flooding.
However, additional problems may occur if storms develop further
north and move across some of the already harder hit areas.

Heading into overnight tonight/tomorrow... forecast depends on
where the two aforementioned boundaries end up. Short term
guidance is suggesting the outflow boundary from the current line
of storms may end up somewhere near/along the coast with the cold
front itself somewhere near the HWY 59 corridor. Current activity
should generally diminish overnight well inland with the loss of
daytime heating/forcing. Showers and storms will likely flare up
again tomorrow after sunrise as a disturbance currently near
Laredo pushes eastward towards our area. This will likely cause a
blossoming of showers/thunderstorms across much of SE Texas, with
a general focus near the coastal areas where the remnant outflow
will likely be. Right now, the activity tomorrow looks to be more
of a heavy rainfall threat than anything with forecast PWs in the
2.2-2.4 inch range. 11

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT Sun May 28 2017/

AVIATION...
Area should see increasing SHRA/TSRA coverage this evening as activity
builds in from the N and NW along and ahead of a cold front. 00Z TAFs
are messy with lots of VCSH and VCTS. After this evening, there are
lots of timing uncertainties concerning not only the possible SHRA/TSRA
but also wind directions and ceilings as we move into the overnight
hours and on into the day tomorrow. Generally going with MVFR ceilings
overnight becoming VFR tomorrow afternoon with MVFR/IFR levels quite
possible in and around the SHRA/TSRA.  42

PREV DISCUSSION... /ISSUED 346 PM CDT Sun May 28 2017/

DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.

This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.

Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.

There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47

MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      69  80  68  85  69 /  80  50  30  40  30
Houston (IAH)              74  80  69  85  71 /  70  70  50  50  30
Galveston (GLS)            77  82  74  83  76 /  60  80  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
     following zones: Brazoria...Chambers...Galveston...
     Matagorda.

GM...NONE.
&&

Discussion...11
Hazardous weather outlook, May 28, 4:47 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
447 PM CDT Sun May 28 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

A line of showers and thunderstorms will be moving into southeast
Texas this evening. Large hail, damaging wind, and localized heavy
rain capable of producing street flooding is possible. Though
possibly weakening as the storms approaches the Interstate 10
corridor toward late evening, we will continue to monitor the
situation. Additional watches or warnings could be necessary
across portions of the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Saturday. This activity may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening generally north of
Interstate 10. We would appreciate any reports of hail, damaging
winds or flooding.

GMZ330-335-350-355-370-375-292200-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
447 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

There is a moderate to high risk of rip currents through this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous showers and thunderstorms will be possible
Monday through Thursday. Some of these may be capable of producing
locally higher winds and waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 28, 10:37 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1037 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     CALDWELL                30.53N  96.70W
05/28/2017                   BURLESON           TX   LAW ENFORCEMENT

            TREES DOWN... AND SOME DOWN ON POWERLINES WEST OF
            CALDWELL AND IN WESTERN PORTIONS OF THE COUNTY

&&

EVENT NUMBER HGX1700238

47
Special weather statement, May 28, 10:43 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1043 PM CDT SUN MAY 28 2017

TXZ199-212-213-290430-
Waller TX-Harris TX-Montgomery TX-
1043 PM CDT SUN MAY 28 2017

...SPECIAL WEATHER STATEMENT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hockley, or 12 miles southeast of Prairie View, moving southeast at
35 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Jersey Village, Addicks Park Ten, Hockley, Waller, Cypress and
Carverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern Texas.

LAT...LON 3001 9593 3012 9589 3013 9576 2989 9552
      2975 9575
TIME...MOT...LOC 0343Z 322DEG 30KT 3000 9580

Hathaway
Local storm report, May 28, 10:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1056 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     6 W BRYAN               30.66N  96.46W
05/28/2017                   BRAZOS             TX   LAW ENFORCEMENT

            TREE BLOWN DOWN AND BLOCKING A ROAD

&&

EVENT NUMBER HGX1700239

47
Local storm report, May 28, 10:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1058 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     BRYAN                   30.67N  96.37W
05/28/2017                   BRAZOS             TX   LAW ENFORCEMENT

            TREE BLOWN DOWN ONTO A POWERLINE...WHICH ENDED UP
            STARTING A SMALL FIRE.

&&

EVENT NUMBER HGX1700240

47
Local storm report, May 28, 11:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1110 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     5 WSW HUNTSVILLE        30.68N  95.63W
05/28/2017                   WALKER             TX   LAW ENFORCEMENT

            TREE BLOWN DOWN ON FM 1791

&&

EVENT NUMBER HGX1700241

47
Local storm report, May 28, 11:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1127 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     FLASH FLOOD      13 NNW KENNARD          31.53N  95.26W
05/28/2017                   HOUSTON            TX   LAW ENFORCEMENT

            ONGOING STREET FLOODING ACROSS THE HOUSTON COUNTY.

&&

EVENT NUMBER HGX1700242

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:22 PM CDTAreal Flood AdvisoryHGXHouston113 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes32 min
May 28, 7:32 PM CDTSpecial Weather StatementHGXHouston43 min
May 28, 7:49 PM CDTFlash Flood WarningHGXHouston2 hr
May 28, 7:58 PM CDTSpecial Weather StatementHGXBrazos, Burleson47 min
May 28, 8:11 PM CDTSpecial Weather StatementHGXHouston, Madison, Trinity64 min
May 28, 8:18 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson27 min
May 28, 8:29 PM CDTFlash Flood WarningHGXHouston3 hr
May 28, 8:33 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Walker42 min
May 28, 8:40 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Washington31 min
May 28, 8:53 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington26 min
May 28, 9:09 PM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Montgomery, Trinity, Walker51 min
May 28, 9:14 PM CDTAreal Flood AdvisoryHGXHouston, Trinity2 hr
May 28, 9:31 PM CDTSpecial Weather StatementHGXPolk, San Jacinto29 min
May 28, 9:56 PM CDTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto, Walker34 min
May 28, 10:05 PM CDTFlash Flood WarningHGXHouston85 min
May 28, 10:43 PM CDTSpecial Weather StatementHGXWaller47 min
May 28, 11:34 PM CDTSpecial Marine WarningHGX56 min
May 28, 11:36 PM CDTSpecial Weather StatementHGXChambers, Harris39 min
May 28, 11:54 PM CDTSpecial Weather StatementHGXHouston66 min
May 29, 12:23 AM CDTSpecial Marine WarningHGX67 min
May 29, 12:28 AM CDTSpecial Weather StatementHGXGalveston47 min
May 29, 12:37 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris113 min
May 29, 1:02 AM CDTSpecial Marine WarningHGX118 min
May 29, 1:05 AM CDTSpecial Weather StatementHGXBrazoria, Galveston40 min
May 29, 1:16 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton3 hr
May 29, 1:45 AM CDTSpecial Weather StatementHGXBrazoria45 min
May 29, 2:23 AM CDTAreal Flood WarningHGXHouston3 hr
May 29, 2:31 AM CDTSpecial Marine WarningHGX119 min
May 29, 2:47 AM CDTSmall Craft AdvisoryHGX4 hr
May 29, 4:41 AM CDTSpecial Marine WarningHGX2 hr
May 29, 4:43 AM CDTSpecial Marine WarningHGX2 hr
May 29, 5:03 AM CDTSpecial Marine WarningHGX117 min
May 29, 6:50 AM CDTGale WarningHGX6 hr
May 29, 6:50 AM CDTSmall Craft AdvisoryHGX6 hr
May 29, 9:20 AM CDTCoastal Flood AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda7 hr
May 29, 9:29 AM CDTWind AdvisoryHGXBrazoria, Chambers, Galveston, Matagorda7 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.